Florida, 2023Coastal Flood in Florida, June 4, 2023
June 4, 2023 · NWS JAX · 4 events in 2 counties and zones
Strengthening surface high pressure wedging down the lee of the |Appalachians today will shift a frontal zone NE to SW across the |local area through the day. Showers with isolated thunderstorms |will increase in coverage from the coast through midday, with a |surge of NE winds translating N to S down the local Atlantic coast|and expanding inland through the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening surface high pressure wedging down the lee of the |Appalachians today will shift a frontal zone NE to SW across the |local area through the day. Showers with isolated thunderstorms |will increase in coverage from the coast through midday, with a |surge of NE winds translating N to S down the local Atlantic coast|and expanding inland through the afternoon hours. Sustained |speeds of 15-25 mph are expected generally east of the St. Johns |River basin and I-95 corridor in SE GA with gusts near 35 mph into|the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 4, 7:23 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 4, 7:23 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
823 PM EDT Sun Jun 4 2023
...COASTAL HAZARDS THROUGH MONDAY UNDER GUSTY NE WINDS...
.UPDATE...
Issued at 823 PM EDT Sun Jun 4 2023
Main change with this update is a High Surf Advisory is now in
effect for the NE FL coast through Monday evening. The Fernandina
Beach and St. Augustine nearshore buoys measured about 8 ft waves
this evening which prompted the high surf advisory. Otherwise,
persistent and strong onshore flow will continue elevated water
levels along the local coast and trap tides within the St. Johns
River basin through Monday. The peak storm tide of this event for
the Atlantic coast will be tonight with the potential for a few
sites peaking into Moderate flood stage, then the peak tide for
the St. Johns River basin is expected Monday night which will
likely peak in the Minor flood stage.
Also, drier air and subsidence moving across the area from the
north will likely squash convection on Monday and so lowered POPs
for Monday to less than 15%.
&&
.NEAR TERM...
(Through Tonight)
Issued at 304 PM EDT Sun Jun 4 2023
Surface high pressure ridge will build south across the area from
the north through Tonight. As the high builds, an inverted trough
over the coastal waters will move south. Between these two features,
the tightened pressure gradient has resulted in elevated winds
moving across the waters, producing gusty winds at the coast. These
conditions will slowly improve from north to south through the
overnight, with the relaxing pressure gradient.
Diurnal heating, and convergence led to scattered showers and
thunderstorms over the area Today. Much of the instability has now
passed to the southwest of forecast area, so anticipate activity to
slowly wind down this afternoon. Clouds will decrease from north to
south through the night.
Lows Tonight will range from the low to mid 60s inland, to around 70
at the coast.
&&
.SHORT TERM...
(Monday through Wednesday night)
Issued at 304 PM EDT Sun Jun 4 2023
High pressure will build overhead during the day Monday, then become
centered more to the east Monday night into Tuesday. Drier air
advecting south into area with the high will limit precipitation
potential Monday, to north central FL. Expecting much of the area to
be dry on Tuesday as well, but can not rule out a few storms given
building diurnal instability.
A cold front will sink south into central GA Wednesday afternoon,
and stall. The combination of convergence with boundary, diurnal
instability and sea breeze interactions will lead to convective
chances.
Temperatures will moderate during this period, with highs about 5 to
10 degrees warmer from Monday into Wednesday.
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 304 PM EDT Sun Jun 4 2023
Frontal boundary will settle across the area Thursday into Friday,
then dissipate over the weekend. The combination of the boundary,
diurnal heating and sea breeze interactions will provide for daily
chances for showers and thunderstorms. Temperatures will trend a
little above normal Thursday, then below through the weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 656 PM EDT Sun Jun 4 2023
Gusty northeasterly winds will begin to slowly subside in the next
couple of hours for inland TAF sites but sustained winds will
remain at about 10-13 knots through the overnight hours for the
coastal sites. MVFR ceilings have advected across much of the TAF
sites from the northeast. Ceilings will uniformly reach VFR
levels overnight and into Monday. Overall, showers and storms have
ended for GNV but a few sprinkles may fall this evening. A few
showers may move onshore near SGJ overnight but no restrictions
are expected with the showers.
&&
.MARINE...
Issued at 823 PM EDT Sun Jun 4 2023
High pressure will build south into the area through Monday as low
pressure over the Bahamas lifts northeastward. Small craft
advisory conditions will continue into Monday with seas in the
8-10 ft range. Winds will decrease and seas will begin to subside
late Monday into Tuesday as the local pressure gradient relaxes. A
front will approach from the north on Wednesday and begin to
stall across the local waters Thursday.
Rip Currents: High Risk today through Monday due to strong onshore
flow and building surf. High surf is expected Monday with
breakers of 7-8 ft impacting the NE FL beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 62 87 64 92 / 0 0 0 10
SSI 69 80 68 85 / 0 0 0 10
JAX 67 83 64 90 / 10 0 0 10
SGJ 71 81 67 85 / 10 10 0 10
GNV 66 87 63 91 / 20 10 0 10
OCF 66 88 64 90 / 30 10 0 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 6 AM EDT Tuesday for FLZ033-038-124-
125-132-133-137-138-225-325.
High Rip Current Risk through late Monday night for FLZ124-125-
133-138.
High Surf Advisory until 8 PM EDT Monday for FLZ124-125-133-138.
GA...Coastal Flood Advisory until 6 AM EDT Tuesday for GAZ154-166.
High Rip Current Risk through late Monday night for GAZ154-166.
AM...Small Craft Advisory until 5 PM EDT Monday for AMZ450.
Small Craft Advisory until 5 AM EDT Tuesday for AMZ452-454-470-
472-474.
&&In the hours before
Special weather statement, Jun 4, 4:09 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
509 PM EDT Sun Jun 4 2023
FLZ240-340-042200-
Central Marion FL-Western Marion FL-
509 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southwestern Marion
County through 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ocala Airport, or 7 miles northeast of Rainbow Lakes
Estates, moving southwest at 15 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2902 8240 2902 8242 2905 8247 2905 8249
2904 8250 2904 8253 2917 8254 2922 8246
2922 8240 2925 8240 2936 8223 2930 8218
2901 8239
TIME...MOT...LOC 2108Z 040DEG 11KT 2919 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONCoastal Flood, Coastal Nassau
- When
- June 4, 9:30 PM EST
- Where
- Coastal Nassau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
The NOS tide gauge at Fernandina Beach measured a peak water level of 2.68 ft above normally dry ground (MHHW datum). Moderate flooding begins at 2.5 ft at this station.
Coastal Flood, Coastal St. Johns
- When
- June 4, 10:30 PM EST
- Where
- Coastal St. Johns forecast zone
- Reported by
- Fire Department/Rescue
Coastal flooding impacted the St. Augustine area near Lincolnville. About 6 inches to 1 ft of water inundation was observed in the streets. Pictures of flooding showed water depth up to the base of some vehicles. The time of flooding was based on the time of high tide at the city dock.
Coastal Flood, Coastal St. Johns
- When
- June 4, 10:52 PM EST
- Where
- Coastal St. Johns forecast zone
- Reported by
- NWS Employee
About 1 ft of coastal flood water was across portions of the Lewis Speedway near State Road 16.
Coastal Flood, Coastal St. Johns
- When
- June 4, 10:52 PM EST
- Where
- Coastal St. Johns forecast zone
- Reported by
- NWS Employee
About 1 ft of coastal flood water was across portions of the Lewis Speedway near State Road 16.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 4 to 6, 20233 deaths · 3 events
- Cold in California, June 4, 20231 death · 1 event
- Hail and Damaging Winds in Tennessee, June 4, 2023$17,000 · 1.25 in hail · 10 events
- Damaging Wind in Wyoming, June 4, 2023$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 202311 events
- Hail and Damaging Winds in Iowa, June 4, 202358 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, June 4, 202352 kt wind · 5 events
- Hail and Damaging Winds in Georgia, June 4, 2023$4,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, June 4, 20231.25 in hail · 4 events
- Hail in Tennessee, June 4, 20231.25 in hail · 4 events
- Hail and Damaging Winds in Nebraska, June 4, 20231 in hail · 3 events
- Hail and Damaging Winds in Alabama, June 4, 2023$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099039, 1099040, 1099041, 1099042.